Connecticut, 2005

Damaging Winds in Connecticut, May 27, 2005

May 27, 2005 · NWS BOX · 2 events in 1 county or zone

Severe thunderstorms brought down power lines in Southington, igniting several house fires. In Bloomfield, a large branch was blown through a porch window, power lines were also blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Severe thunderstorms brought down power lines in Southington, igniting several house fires. In Bloomfield, a large branch was blown through a porch window, power lines were also blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 27, 3:43 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, May 27, 3:43 PM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
443 PM EDT FRI MAY 27 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
WEAK RIDGE OF HIGH PRESSURE NOSING INTO THE FORECAST AREA THIS
AFTERNOON. SKIES HAVE CLEARED OUT ACROSS INTERIOR LOCATIONS AND
TEMPERATURES HAVE REBOUNDED TO NEAR SEASONAL LEVELS. MEANWHILE A
WEAK COLD FRONT AND ITS ASSOCIATED SHORT WAVE CROSSING PENNSYLVANIA
AND NEW YORK STATE WILL ADVANCE THROUGH SOUTHERN NEW ENGLAND THIS
EVENING. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHERN
PENNSYLVANIA AND THE SOUTHERN TIER OF NEW YORK STATE. THERE IS
FAVORABLE UPPER LEVEL DIVERGENCE ASSOCIATED WITH THE LEFT FRONT
QUADRANT OF THE 250 MILLIBAR JET TRACKING FROM THIS LOCATION. IN
ADDITION THESE SHOWERS AND THUNDERSTORMS HAVE RESPONDED TO STEEP
LAPSE RATES...ASSOCIATED WITH COOLING TEMPERATURES AT 500 MILLIBARS
AND WARMING TEMPERATURES AT THE SURFACE. IN ADDITION THERE IS SOME
WEAK ISENTROPIC LIFT AHEAD OF THE FRONT. SKIES HAVE CLEARED ACROSS
THE CONNECTICUT RIVER VALLEY FROM HARTFORD TO SPRINGFIELD AND
TEMPERATURES HAVE REACHED THE LOWER 70S.

EXPECTING SOME OF THE SHOWERS AND THUNDERSTORMS TO REACH THE EAST
SLOPES OF THE BERKSHIRES BY 22Z THEN CROSS THE REMAINDER OF THE
FORECAST AREA BY 05Z. THE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
HOLD TOGETHER BUT GRADUALLY DIMINISH IN INTENSITY AFTER 00Z DUE TO
LACK OF DAYTIME HEATING. A SERIES OF WEAK SHORT WAVES WILL CONTINUE
TO TRACK FROM WEST TO EAST ACROSS THE FORECAST AREA SATURDAY.
WESTERLY FLOW AND 850 MILLIBAR TEMPERATURES OF +8 TO +9 CELSIUS WILL
HELP BOOST THE MERCURY INTO THE LOWER TO MID 70S AWAY FROM THE COAST.
LAPSE RATES WILL QUICKLY STEEPEN BY 16Z SATURDAY SO THAT SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE. 500 MILLIBAR
TEMPERATURES WILL BE RATHER COLD FROM -18 TO -20 CELSIUS. TOTAL
TOTALS RISE INTO THE MID 50S WITH COLD TOP CONVECTION NUMBERS NEAR 20
BY MIDDAY SATURDAY. VERTICAL PROFILES GENERALLY SHOW LONG THIN CAPE
ALONG THE MOIST ADIABAT WHICH WOULD INDICATE THE POSSIBILITY OF SOME
SMALL HAIL OR ISOLATED WIND GUSTS TO 35KT. LATER SHIFTS MAY NEED TO
MONITOR THIS POTENTIAL. OTHERWISE MUCH OF SATURDAY IS EXPECTED TO
REMAIN DRY.

&&

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...
FORECAST CONFIDENCE BEYOND SUNDAY IS NOT HIGH WITH MANY
POSSIBLE SOLUTIONS PROVIDED BY THE MEDIUM RANGE GUIDANCE.  GFS
ENSEMBLES NOT HELPING TO CLARIFY THE PICTURE.  HAVE MOSTLY FOLLOWED
THE GFS SATURDAY NIGHT INTO SUNDAY...THEN THE LEAD OF HPC BEYOND
THAT.

BROAD MID LEVEL TROUGH STARTS TO WEAKEN SATURDAY NIGHT INTO SUNDAY...
BUT SHOULD NOT REALLY MOVE OUT UNTIL THE MIDDLE OF NEXT WEEK.

AFTER A WEAK SURFACE LOW PRESSURE MOVES ACROSS SOUTHERN NEW ENGLAND
SUNDAY INTO SUNDAY NIGHT...WEAK HIGH PRESSURE SHOULD TAKE OVER
MONDAY.  A STRONGER LOW PRESSURE IS CURRENTLY SLATED TO MOVE
NORTHEAST ALONG THE COAST TUESDAY INTO WEDNESDAY.  THE GOOD NEWS IS
THIS STORM LOOK PROGRESSIVE...SO NO REPEAT OF THE LONG DURATION
STORM WE HAD EARLIER THIS WEEK IS EXPECTED.

TEMPERATURES SHOULD MODERATE TO NEAR SEASONABLE LEVELS FOR MOST OF
NEXT WEEK...WITH THE COOLEST PART TUESDAY INTO WEDNESDAY.

&&

.AVIATION...
MVFR CEILINGS 020-030KFT OVER THE EASTERN TERMINALS WILL SOON LIFT
TO VFR CEILINGS. WIDELY SCATTERED MVFR CONDITIONS MAINLY OVER THE
WESTERN TERMINALS KBDL-KBAF FOR TSRA 22Z-24Z THIS EVENING. WIDELY
SCATTERED SHOWERS AND ISOLATED TSRA EXPECTED OVER THE REMAINDER OF
THE TERMINALS TONIGHT AND ALL TERMINALS SATURDAY EXCEPT KHYA-KACK.

&&

.MARINE...
SHORT RANGE...SMALL CRAFT ADVISORY FOR NE SWELL WILL REMAIN OVER THE
OUTER COASTAL WATERS ANZ254-255.

IN THE LONGER TERM FROM SATURDAY NIGHT INTO WEDNESDAY...WEAK LOW
PRESSURE SHOULD MOVE FROM THE GREAT LAKES SATURDAY NIGHT AND CROSS
THE WATERS SUNDAY.  A WEAK HIGH PRESSURE SETTLES BRIEFLY ACROSS
SOUTHERN NEW ENGLAND SATURDAY...WITH ANOTHER LOW PRESSURE MOVING
NORTHEAST INTO OUR REGION LATE TUESDAY INTO WEDNESDAY MORNING.
WINDS AND SEAS ARE CURRENTLY EXPECTED TO REMAIN BELOW 25 KTS AND
5 FT RESPECTIVELY THROUGH THE PERIOD.

&&

.HYDROLOGY...EXPECTING 0.10 OR LESS QPF TONIGHT AND SATURDAY.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY ANZ254-255.

&&

SHORT TERM/AVIATION...STRAUSS
LONG TERM...BELK
Hazardous weather outlook, May 27, 5:00 AM EST, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
600 AM EDT FRI MAY 27 2005

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-271100-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
600 AM EDT FRI MAY 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST
CONNECTICUT...AND ALL OF RHODE ISLAND.

.DAY ONE (TODAY AND TONIGHT)...
A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE OUTER COASTAL
WATERS MAINLY FOR SEAS OF 4 TO 8 FEET.  THERE COULD ALSO BE WEST TO
NORTHWEST GUSTS UP TO 25 KNOTS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...
LOW PRESSURE WILL MOVE OFF THE MID ATLANTIC COAST LATE TUESDAY AND
TUESDAY NIGHT...BRINGING IN ANOTHER SHOT OF RAINFALL ALONG WITH THE
POSSIBILITY OF STRONG EAST TO SOUTHEAST WINDS.  THERE IS A LOW
CHANCE AT THIS TIME OF RAINFALL IN THE 1 TO 2 INCH RANGE BY THE TIME
THIS LOW MOVES AWAY FROM THE REGION DURING WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED AT THIS TIME THROUGH SATURDAY.

EVT

In the hours before

Special weather statement, May 27, 5:21 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
621 PM EDT FRI MAY 27 2005

CTZ002-003-MAZ002-003-008>011-280000-
EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
HARTFORD CT-TOLLAND CT-WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-
WESTERN HAMPSHIRE MA-
621 PM EDT FRI MAY 27 2005

...THUNDERSTORMS WILL MOVE INTO THE CONNECTICUT RIVER VALLEY OF
MASSACHUSETTS AND CONNECTICUT THIS EVENING...

AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF THUNDERSTORMS OVER EASTERN NEW YORK. THESE STORMS
WE REMOVING TO THE EAST AT AROUND 25 MPH. THIS AREA OF STORMS WILL
MOVE INTO THE CONNECTICUT RIVER VALLEY OF MASSACHUSETTS AND
CONNECTICUT AROUND 7 PM AND WILL REACH A LINE FROM GREENFIELD
MASSACHUSETTS TO HARTFORD CONNECTICUT AROUND 730 PM.

THESE THUNDERSTORMS MAY CONTAIN WIND GUSTS TO 45 MPH AND SMALL
HAIL AS WELL AS DANGEROUS LIGHTNING.

AED

The radar

The Brookhaven radar (KOKX), 82 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hartford

When
May 27, 6:10 PM EST
Where
Hartford County, Southington
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
AMATEUR RADIO
Coordinates
41.600, -72.883

Thunderstorm Wind, Hartford

When
May 27, 6:20 PM EST
Where
Hartford County, Bloomfield
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
AMATEUR RADIO
Coordinates
41.817, -72.733

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2005Every state in 2005This day in weather historyWarnings in Connecticut, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454614, 5454615.